Effexor (Venlafaxine) Withdrawal and Mirtazapine Introduction: NOT what I expected!

It took me 8 months, but I finally saw the new psychiatrist last week. After the usual “get-to-know-you” questions, he concluded that I should stop taking Effexor (Venlafaxine) immediately, with no draw down. I would take Mirtazapine in its place. At first, I felt a brief period of symptom improvement, but then Effexor withdrawal set in. At the same time, the Mirtazapine was building up strength in my bloodstream, which created its own set of side effects.

Suffice to say, the last 10 days have been REALLY interesting and frustrating.

Wikipedia on Effexor – Click Here
Wikipedia on Mirtazapine – Click Here

*Important Note: I’m writing about MY withdrawal symptoms from Velafaxine and side effects of starting Mirtazapine. I am NOT a medical professional. Your side effects/withdrawal symptoms may be radically different, especially if you’re taking other medications. Please contact a doctor if you feel deathly ill or extremely depressed after stopping or starting ANY medication.

Here is a brief list of some of my Effexor withdrawal symptoms and Mirtazapine introduction effects:

  1. Constipation Went Away – I was horribly constipated for about a year up until I stopped taking the Effexor. Now – with or without a laxative – I have a regular bowel movement. This was a welcomed withdrawal symptom.
  2. Body Pulses or “Brain Zaps” – Every 20-30 minutes I feel an odd sensation in my body that would be best described a energy pulses. I hunted down this withdrawal effect online and found another sufferer who defined it much better: “Brain Zaps”. Suddenly and without warning, you’ll feel 2 or 3 zaps shudder through your brain and body, as if someone attached jumper cables to your head. It’s not painful but makes me feel weird and out of touch with reality for a few brief moments.
  3. Acute Moments of Depression – I started experiencing very brief but deep depressive episodes. A negative thought or experience (something as simple as my computer freezing up or missing my favorite TV show) would produce a subsequent feeling of depression I haven’t felt in years. In one instance I was literally looking around the apartment for a knife to carve the initials of I girl I liked into my arm. That would be bloody but so what? It was that acute!
  4. Spacey and distant mood – Since the end of Effexor and beginning or Mirtazapine, I’ve really felt out of it. My cognitive faculties are all in place, but my awareness of the various goings-on around me has been questionable to say the least. For example, I almost walked out of the grocery store the other night without paying. In other instances, my brain freezes up and I have strange thoughts that conflict with reality. The frustrating part is that I believe these strange thoughts, even if it is for a fleeting moment. I probably should limit my driving to avoid a horrible accident from a momentary lapse in concentration.
  5. Vivid dreams – Overall, my sleep pattern has remained unchanged. What I dream about during sleep, however, makes me feel like I’m living in an alternate reality. Over the past few days, I’ll get up in the morning feeling like I literally lived another life in my sleep. I can easily recall my dreams. They felt very vivid and lifelike. Although certainly entertaining, my mind is Jello after getting out of bed and it takes an hour to get sharp again.
  6. Stronger libido, HORRIBLE orgasm control – What blog about anti-depressants would be complete without sexual side effects? 🙂 Suddenly I’ve felt the need to masturbate more often. When I do masturbate, I cum in about 2 minutes. This is in stark contrast to recent years, when it took a lot of “convincing” to achieve orgasm. This actually frustrated a couple of my sexual partners greatly, although I always thought women enjoyed men with good endurance. Now I’m like a 15 year old boy: I want to screw everything and I ejaculate in seconds flat. This withdrawal effect is not cool if I get into a relationship in the near future. 🙁
  7. Greater appetite – Suddenly I feel the need to eat very often and in greater quantities. I think this is from the Mirtazapine. Last Saturday, for example, I had 6 bowls of cereal over the course of 3 hours, which isn’t my normal food intake at all. I also felt the need to go to the store and buy lots of chocolate and salty crackers. Then, instead of pacing the chocolate and crackers out over 2-3 days, I’d just engulf them within 4-6 hours.
  8. Extreme Irritability – My BPD anger fuse got markedly shorter in recent days. I wake up in the morning feeling angry and pissed off about everything. This is especially apparent when I deal with my cat. During interactions involving her rather annoying personality, I’ve started shoving her out of the way, neglecting filling her food dish (not that I’m starving her, just not interested in keeping it 100% full 100% of the time), and closing doors behind me so she won’t follow me to other rooms and annoy me. Usually she likes to jump up on my desk and stand in front of the computer monitor for a few moments to get some free pets. In the past few days, however, the instant she leaps to the desk, I just toss her out of the way: no pets, no cat massage, just angry words. I’m irritable to begin with – this symptom is really making me a piece of sh*t to be around.
  9. Sudden need to cry or react with tears of joy – This one is hard to explain, but here goes: I was listening to some Yanni music the other day, and was so impressed with the musicianship and brilliance of his performers that I felt like I needed to cry instantly. This happened multiple times, especially during some of his best performers’ solos, which are rather amazing if you’re a jazz or New Age fan. All the same, should I really be spontaneously crying to Yanni? Likewise, if something suddenly touches me while I’m watching TV, I’ll feel like I need to cry right on the spot. It’s such a weird feeling and I apologize for the vague explanation.

So that’s where I stand 10 days into Effexor withdrawal and Mirtazapine introduction. I’ve never taken illicit narcotics in my life and therefore never really understood what it feels like to go cold turkey on an addictive substance. If I’ve learned anything, it is that coming off anti-depressants causes odd emotional and somnambulant disturbances.

“May we live in interesting times…” – Ancient Chinese expression.